Kansas, 2022

Flash Flooding and Flooding in Kansas, May 4 to 5, 2022

May 4 to 5, 2022 · NWS SGF · 7 events in 2 counties and zones

Thunderstorms produced between 4 and 6 inches of rainfall leading to flooding across southeastern Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Thunderstorms produced between 4 and 6 inches of rainfall leading to flooding across southeastern Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 4, 5:01 PM CST, 3 hours 45 minutes earlier.

Area forecast discussion, May 4, 5:01 PM CST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
601 PM CDT Wed May 4 2022

...Updated 00Z Aviation Discussion...

Key Messages:

1. Showers and thunderstorms will continue to impact our area
into Thursday night.

2. Flood risk increases tonight as excessive rainfall is possible
across the area.

3. A few strong to severe storms are possible Thursday afternoon
across far southern Missouri. Damaging wind gusts and large hail
are the primary hazards.

4. Significant warmup is in the forecast for next week.

.SHORT TERM...(This evening through Thursday)
Issued at 121 PM CDT Wed May 4 2022

A deep upper-level disturbance has been making its way across the
High Plains this morning and afternoon which has helped draw the
surface warm front across Oklahoma and the Texas panhandle
northward. A southeasterly jet has advected moisture to fuel this
morning's and afternoon's precipitation. Most if not all of these
storms should remain sub- severe given the lack of deep
instability, but some small hail and rainfall rates around an inch
per hour are possible in the smallest storms. Southern Missouri
may see some relief in the precip late this afternoon and evening
before the low-level jet strengthens tonight and brings another
round of widespread showers and storms. The flood risk will be the
greatest tonight as an additional 1 to 2 inches of rain are
possible over already- saturated areas. A marginal risk exists for
quarter size hail and wind gusts up to 60 mph as somewhat better
instability build over SW Missouri and SE Kansas.

Storms chances will bleed into Thursday morning as the warm front
continues to slowly lift northward. At this point, CAMs are in
considerable disagreement in the speed and positioning of the warm
front, and therefore, the severe threat. The latest guidance has
trended toward a more southward solution, keeping the warm front
south of the MO-AR border through mid-morning. Additionally,
lingering convection in the morning may keep the environment
worked over and suppress any significant instability. In this
scenario, sufficient surface heating and destabilization would
likely not be enough for discrete supercell development before the
linear MCS ahead of the trailing cold front dominates.
Nonetheless, deep shear and sufficient instability could result
in damaging winds and large hail. If discrete supercells are able
to form, an isolated tornado is possible across far SE Missouri.
Lingering showers and storms should exit east out of our area by
Thursday night. Models are even indicating that much of our CWA
may see a dry punch late afternoon/early evening.

.LONG TERM...(Friday through Wednesday) Issued at 121 PM CDT Wed
May 4 2022

Friday will bring much-needed relief with drier conditions. Clouds
should begin to clear out throughout the afternoon and evening as
the surface low pushes northeastward out of our area. Upper-level
ridging looks to take hold for the weekend, making way for a
marked warming trend.

An upper-level blocking pattern will allow temperatures to warm
into the upper 80s by the early part of the work week. Current NBM
percentiles are notably crunched considering how far out the
forecast is. Extreme Forecast Index and Shift of Tails indicate a
fairly good signal for a noteworthy warm event for southern
Missouri in early May. WPC Cluster Analysis indicates the next potential
for precipitation by Tuesday/Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 600 PM CDT Wed May 4 2022

Scattered showers and a few thunderstorms continue to move through
the region this evening. More widespread activity returns from the
west later this evening, overspreading the entire region
overnight. Expect reduced ceilings and lowered visibilities. As a
result, MVFR to IFR conditions are expected to prevail overnight
and through the remainder of the TAF period. A few instances of
LIFR conditions are likely in the heaviest activity, especially
at KBBG where LIFR to IFR flight conditions currently exist.
Additional scattered showers and a few thunderstorms linger
through the day on Thursday.

Meanwhile, winds will remain out of the southeast through much of
the TAF period. Occasional wind gusts up to 20 knots are possible
at KJLN and KSGF during the period.

&&

.HYDROLOGY...
Issued at 121 PM CDT Wed May 4 2022

A Flood Watch is in effect for much of our CWA into Thursday
afternoon as multiple rounds of rain will result in flooding
potential. WPC has issued a Moderate risk for excessive rainfall
across far SW Missouri and SE Kansas. The flood threat will
increase tonight as already-saturated areas will see another 1-2
inches of rainfall. A Flood Warning has been issued for the
Little Osage river near Horton, and the Marmaton in Nevada is
forecast to exceed flood stage Friday morning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through Thursday afternoon for MOZ055-066>069-
     077>081-088>096-101>105.

KS...Flood Watch through Thursday afternoon for KSZ073-097-101.

&&

SHORT TERM...Didio
LONG TERM...Didio
AVIATION...Perez
HYDROLOGY...Didio
Hazardous weather outlook, May 4, 7:03 PM CST, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
803 PM CDT Wed May 4 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-060115-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
803 PM CDT Wed May 4 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Elevated lightning risk.
  Significant excessive rainfall risk

DISCUSSION...

Showers and thunderstorms will continue to impact southeast
Kansas and the Missouri Ozarks through tonight. A strong
thunderstorm or two are capable of becoming severe. Hail up to
size of quarters and damaging wind gusts up to 60 mph are the
primary hazards within the strongest thunderstorms.

The flooding risk continues to increase the area given wet
antecedent conditions. Any locations that receive training or
repeated thunderstorms could receive significant flooding,
including flash flooding. Numerous county roads and state highways
could become flooded through late tonight and into Thursday.

.DAYS TWO THROUGH SEVEN...Thursday through Monday.

Widespread flooding of roads and low lying areas could be ongoing
heading into Thursday morning.

By Thursday afternoon, the risk for severe thunderstorms will
increase as a cold front approaches from the west. Damaging wind
gusts and large hail are the primary hazards, but an isolated
tornado is possible across southeast Missouri.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Perez

In the hours before

Local storm report, May 4, 5:16 PM CST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
616 PM CDT WED MAY 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     FLOOD            5 ESE GOODMAN           36.72N 94.32W
05/04/2022                   MCDONALD           MO   DEPT OF HIGHWAYS

            A HIGHWAY CC LOW WATER CROSSING NEAR INDIAN
            CREEK IS CLOSED DUE TO FLOODING.

&&

CKR
Special weather statement, May 4, 8:08 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Springfield MO
908 PM CDT Wed May 4 2022

KSZ101-050245-
Cherokee KS-
908 PM CDT Wed May 4 2022

...A strong thunderstorm will impact portions of southern Cherokee
County through 945 PM CDT...

At 908 PM CDT, Doppler radar was tracking a strong thunderstorm near
Treece, or 8 miles east of Chetopa, moving east at 45 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Baxter Springs...                 Galena...
Lowell...                         Treece...
Neutral...                        Melrose...
Riverton...                       Crestline...
Lawton...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3725 9462 3700 9462 3700 9505 3704 9508
      3706 9507
TIME...MOT...LOC 0208Z 248DEG 39KT 3701 9495

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Wise

The radar

The Springfield radar (KSGF), 111 km away, was scanning. The volume nearest the first event began at 02:48 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 2 flood. Local standard time, as filed.

Flash Flood, Crawford

When
May 4, 8:46 PM CST to May 5, 2:00 AM CST
Where
Crawford County, 1.38 mi S of Cornell to 1.77 mi S of Cornell
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
37.450, -94.630

Street flooding was reported on 580th and 260th Avenues.

Flash Flood, Crawford

When
May 4, 9:17 PM CST to May 5, 2:00 AM CST
Where
Crawford County, 1.49 mi SSW of Lone Oak to 1.53 mi SSW of Lone Oak
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.410, -94.740

Water was over the road on 200th Avenue south of Highway 126.

Flash Flood, Crawford

When
May 4, 9:26 PM CST to May 5, 2:00 AM CST
Where
Crawford County, 0.88 mi NE of Frontenac to 0.79 mi ENE of Frontenac
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.460, -94.690

Numerous city streets were reported flooded.

Flash Flood, Crawford

When
May 4, 9:39 PM CST to May 5, 2:00 AM CST
Where
Crawford County, 0.55 mi E of Breezy Hill to 0.72 mi ENE of Breezy Hill
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
37.530, -94.620

A vehicle was reported stranded in high water 2 miles south of Mulberry.

Flash Flood, Cherokee

When
May 4, 10:28 PM CST to May 5, 2:00 AM CST
Where
Cherokee County, 0.55 mi W of Columbus to 1.71 mi SSE of Columbus
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.170, -94.840

Numerous streets around Columbus along with several other rural roads around the county were flooded.

Flood, Crawford

When
May 5, 4:46 AM CST to 10:00 AM CST
Where
Crawford County, 1.3 mi WSW of Yale to 2.17 mi S of Fox Town
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.470, -94.670

Flooding closed US Highway 160 from heavy rainfall.

Flood, Crawford

When
May 5, 5:45 AM CST
Where
Crawford County, 0.98 mi NE of Chicopee to 1.61 mi N of Chicopee
Cause
Heavy Rain
Reported by
Public
Coordinates
37.391, -94.738

Second Cow Creek flooded 200th Street.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027165, 1027166, 1027167, 1027168, 1027169, 1027170, 1027171.